Diabetes drug may increase risk of pancreatitis

| Thursday, October 18, 2007

A drug used by many truck drivers as an effective treatment for Type 2 diabetes may increase the risk of pancreas problems in those who use it.

The Food and Drug Administration recently reviewed 30 cases of acute pancreatitis in patients taking Byetta, which is used to treat Type 2 diabetes in adults.

The FDA issued an alert to health care professionals asking them to tell their patients using Byetta to seek immediate medical attention if they experience unexplained, persistent, severe abdominal pain. That pain may or may not also be accompanied by vomiting.

The FDA says that if pancreatitis is suspected, Byetta should be discontinued. If pancreatitis is confirmed, the patient should not be put back on Byetta.

However, it’s worth noting that it isn’t clear whether Byetta directly caused the pancreatitis in the 30 cases reviewed. WebMD reports that 27 of the 30 patients had other risk factors for acute pancreatitis, and that 22 of the 30 improved after discontinuing Byetta.